Skip to navigation

Toxic epidermal necrolysis

Toxic epidermal necrolysis

Toxic epidermal necrolysis

Toxic epidermal necrolysis (TENs) is a rare, life-threatening condition, usually induced by a reaction to a medication. TENs can affect many parts of the body, but most severely affects the mucous membranes.

The severe presentation of TENs is often preceded by one to two weeks of fever and symptoms that mimic an upper respiratory infection. A rash follows over large and varied parts of the body and is usually warm and appears red.

The body’s reaction to a medication results in extra fluid in the deep part of the skin, causing separation of the skin layers, and shedding (sloughing). The mucous membranes become blistered and eroded. 

Treatment

This is a medical emergency that requires hospitalization and may require surgical intervention by a highly qualified and experienced plastic surgeon.

   
Amazon tracking pixel